If you take Tessalon (a.k.a. benzonatate) liquid cough capsules, beware! They are known to cause serious side effects in children under ten… and sometimes even kills them.
At least five children, all under ten years old, have died from ‘accidental ingestion,’ and others have ended up in the hospital. That’s because this medication, which is NOT approved to treat children under ten, looks like candy – and it only takes one or two of the capsules to put a child at serious risk.
The impact on children is brutal and very fast, with the accidentally ingested Tessalon causing things like tremors, convulsions, cardiac arrest, and coma. This can happen within twenty minutes of taking the capsules, and the deaths occurred within hours.
Of course the FDA, being quick to action, is adding a new warning to the drug label. But while this medication is still being used, make sure to keep it in a child-proof container, far out of reach of your children and grandchildren. Better still, switch to a safe cough remedy, one that can’t kill your child.